Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Convergence of finite difference schemes for conservation laws in several space dimensions: the corrected antidiffusive flux approach


Authors: Frédéric Coquel and Philippe LeFloch
Journal: Math. Comp. 57 (1991), 169-210
MSC: Primary 65M06; Secondary 35L65, 76L05, 76M20
DOI: https://doi.org/10.1090/S0025-5718-1991-1079010-2
MathSciNet review: 1079010
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we apply the general method we have presented elsewhere and prove the convergence of a class of explicit and high-order accurate finite difference schemes for scalar nonlinear hyperbolic conservation laws in several space dimensions. We consider schemes constructed--from an E-scheme-- by the corrected antidiffusive flux approach. We derive "sharp" entropy inequalities satisfied by both E-schemes and the high-order accurate schemes under consideration. These inequalities yield uniform estimates of the discrete space derivatives of the approximate solutions, which are weaker than the so-called BV (i.e., bounded variation) estimates but sufficient to apply our previous theory.


References [Enhancements On Off] (What's this?)

  • [1] J. Ball, A version of the fundamental theorem for Young measures, Proc. Workshop on Continuum Theory of Phase Transitions (Nice, France, Jan. 1988) (M. Rascle and D. Serre, eds.), Lecture Notes in Phys., Springer, 1990. MR 1036070 (91c:49021)
  • [2] J. P. Boris and D. L. Book, Flux-corrected transport. I: SHASTA, a fluid transport algorithm that works, J. Comput. Phys. 11 (1973), 38-69.
  • [3] J. Cahouet and F. Coquel, Uniformly second order convergent schemes for hyperbolic conservation laws including Leonard's approach, Notes on Numerical Fluid Mechanics (J. Ballmann and R. Jeltsch, eds.), vol. 24, Vieweg, 1989. MR 991351 (90e:65124)
  • [4] B. Cockburn and C. W. Shu, The Runge-Kutta local projection $ {P^1}$ discontinuous-Galerkin finite element method for scalar conservation laws, IMA Preprint Ser., no. 388, Univ. of Minnesota, 1988.
  • [5] -, TVB Runge-Kutta local projection discontinuous Galerkin finite element method for scalar conservation laws. II: General framework, Math. Comp. 52 (1989), 411-435. MR 983311 (90k:65160)
  • [6] F. Coquel and Ph. Le Floch, Convergence de schémas aux différences finies pour des lois de conservation à plusieurs variables d'espace, C. R. Acad. Sci. Paris (I) 310 (1990), 455-460. MR 1046532 (91d:65131)
  • [7] -, Convergence of finite difference schemes for conservation laws in several space variables: general theory, SIAM Numer. Anal. (submitted).
  • [8] M. Crandall and A. Majda, Monotone difference approximations for scalar conservation laws, Math. Comp. 34 (1980), 1-21. MR 551288 (81b:65079)
  • [9] B. Dacorogna, Weak continuity and weak lower semicontinuity of nonlinear functions, Lecture Notes in Math., vol. 922, Springer, Berlin, Heidelberg, New York, 1982. MR 658130 (84f:49020)
  • [10] S. F. Davis, TVD finite difference schemes and artificial viscosity, ICASE Report, No. 84-20, NASA, Langley Research Center, Hampton, VA, 1984.
  • [11] -, A rotationally biased upwind difference scheme for the Euler equations, J. Comput. Phys. 56 (1984), 65-92.
  • [12] Ding Xiaxi, Chen Giu-Qiang, Luo Peizhu, Convergence of the fractional step Lax-Friedrichs scheme and Godunov scheme for the isentropic system of gas dynamics, Comm. Math. Phys. 121 (1989), 63-84. MR 985615 (90d:65168)
  • [13] R. J. Di Perna, Convergence of approximate solutions to conservation laws, Arch. Rational Mech. Anal. 82 (1983), 27-70. MR 684413 (84k:35091)
  • [14] -, Singularities and oscillations in solutions to conservation laws, Phys. D 12 (1984), 363-368. MR 762810 (86b:35129)
  • [15] -, Measure-valued solutions to conservation laws, Arch. Rational Mech. Anal. 88 (1985), 223-270. MR 775191 (86g:35121)
  • [16] -, Compensated compactness and general systems of conservation laws, Trans. Amer. Math. Soc. 292 (1985), 383-420. MR 808729 (87g:35148)
  • [17] E. Godlevski and P. A. Raviart, Introduction to the approximation of nonlinear hyperbolic problems, Graduate Course at University Paris VI, 1990.
  • [18] S. K. Godunov, A difference method for numerical calculation of discontinuous solutions of the equations of hydrodynamics, Mat. Sb. 47 (89) (1959), 271-306. (Russian). MR 0119433 (22:10194)
  • [19] J. Goodman and P. D. Lax, On dispersive difference schemes. I, Comm. Pure Appl. Math. 41 (1988), 591-613. MR 948073 (89f:65094)
  • [20] J. B. Goodman and R. J. LeVeque, On the accuracy of stable schemes for 2D scalar conservation laws, Math. Comp. 45 (1985), 15-21. MR 790641 (86f:65149)
  • [21] A. Harten, High resolution schemes for hyperbolic conservation laws, J. Comput. Phys. 49 (1983), 357-393. MR 701178 (84g:65115)
  • [22] S. N. Kružkov, First order quasilinear equations in several independent variables, Math. USSR-Sb. 10 (1970), 217-243.
  • [23] O. A. Ladyženskaja and N. N. Ural'ceva, Boundary problems for linear and quasilinear parabolic equations, Amer. Math. Soc. Transl. Ser. 2 47 (1965), 217-299.
  • [24] A. Lapidus, A detached shock calculation by second-order finite differences, J. Comput. Phys. 2 (1967), 154-177.
  • [25] P. D. Lax, Hyperbolic systems of conservation laws. II, Comm. Pure Appl. Math. 10 (1957), 537-566. MR 0093653 (20:176)
  • [26] -, Shock waves and entropy, Contribution to Nonlinear Functional Analysis (E. A. Zarantonello, ed.), Academic Press, 1971, pp. 603-634. MR 0393870 (52:14677)
  • [27] -, Hyperbolic systems of conservation laws and the mathematical theory of shock waves, SIAM, Philadelphia, PA, 1973.
  • [28] P. D. Lax and B. Wendrolf, Systems of conservation laws, Comm. Pure Appl. Math. 13 (1960), 217-237. MR 0120774 (22:11523)
  • [29] -, Difference schemes for hyperbolic equations with high order of accuracy, Comm. Pure Appl. Math. 17 (1964), 381-398. MR 0170484 (30:722)
  • [30] A. Y. Leroux, Approximation de quelques problèmes hyperboliques nonlinéaires, Thesis, Univ. of Rennes, France, 1979.
  • [31] -, Convergence of an accurate scheme for first order quasi linear equations, RAIRO, Numer. Anal. 15 (1981), 151-170. MR 618820 (83g:65089)
  • [32] A. Y. Leroux and P. Quesseveur, Convergence of an antidiffusive Lagrange-Euler scheme for quasilinear equations, SIAM J. Numer. Anal. 21 (1984), 985-994. MR 760627 (85m:65092)
  • [33] A. Majda and S. Osher, Numerical viscosity and entropy condition, Comm. Pure Appl. Math. 32 (1979), 797-838. MR 539160 (80j:65031)
  • [34] F. Murat, Compacité par compensation, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 5 (1978), 489-507. MR 506997 (80h:46043a)
  • [35] S. Osher, Riemann solvers, the entropy condition and difference approximations, SIAM J. Numer. Anal. 21 (1984), 217-235. MR 736327 (86d:65119)
  • [36] S. Osher and S. Chakravarthy, High resolution schemes and the entropy condition, SIAM J. Numer. Anal. 21 (1984), 955-983. MR 760626 (86a:65086)
  • [37] R. Sanders, On convergence of monotone finite difference schemes with variable spatial differencing, Math. Comp. 40 (1983), 91-106. MR 679435 (84a:65075)
  • [38] S. Schochet, Examples of measure-valued solutions, Comm. Partial Differential Equations 14 (1989), 545-576. MR 993820 (91a:35107)
  • [39] C. W. Shu, TVB uniformly high-order schemes for conservation laws, Math. Comp. 49 (1987), 105-121. MR 890256 (89b:65208)
  • [40] C. W. Shu and S. Osher, Efficient implementation of essentially non-oscillatory shock capturing schemes, J. Comput. Phys. 83 (1989), 32-78. MR 1010162 (90i:65167)
  • [41] J. S. Smoller, Shock waves and reaction diffusion equations, Springer-Verlag, New York, 1983. MR 688146 (84d:35002)
  • [42] P. K. Sweby, High resolution schemes using flux limiters for hyperbolic conservation laws, SIAM J. Numer. Anal. 21 (1984), 995-1011. MR 760628 (85m:65085)
  • [43] A. Szepessy, Convergence of a shock-capturing streamline diffusion finite element method for a scalar conservation law in two space dimensions, Math. Comp. 53 (1989), 527-545. MR 979941 (90h:65156)
  • [44] -, Convergence of the streamline diffusion finite element method for conservation laws, Thesis, Univ. of Göteborg, Sweden, 1989.
  • [45] E. Tadmor, Numerical viscosity and the entropy condition for conservative difference schemes, Math. Comp. 43 (1984), 369-381. MR 758189 (86g:65163)
  • [46] -, Semi-discrete approximations to nonlinear systems of conservation laws; consistency and $ {L^\infty }$-stability imply convergence, ICASE report no. 88-41 (1988).
  • [47] L. Tartar, Compensated compactness and applications to partial differential equations, Research Notes in Math., Non Linear Analysis and Mechanics (R. J. Knops, ed.), Heriot-Watt Symposium, vol. 4, Pitman, New York, 1979. MR 584398 (81m:35014)
  • [48] -, The compensated compactness method applied to systems of conservation laws, Systems of Nonlinear P.D.E. (J. M. Ball, ed.), NATO ASI Series, Reidel, 1983, pp. 263-285. MR 725524 (85e:35079)
  • [49] B. Van Leer, Towards the ultimate conservative difference scheme, IV: a new approach to numerical convection, J. Comput. Phys. 23 (1977), 276-299.
  • [50] J. P. Vila, High-order schemes and entropy condition for nonlinear hyperbolic systems of conservation laws, Math. Comp. 50 (1988), 53-73. MR 917818 (89b:65217)
  • [51] A. I. Volpert, The space BV and quasilinear equations, Math. USSR-Sb. 2 (1967), 257-267. MR 0216338 (35:7172)
  • [52] Wang Jing-Hua, Li Xue-Wu, and Huang Jin-Yang, Lax-Friedrichs difference approximations to isentropic equations of gas dynamics, Preprint, Institute of Systems Science, Academia Sinica, Beijing, China.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65M06, 35L65, 76L05, 76M20

Retrieve articles in all journals with MSC: 65M06, 35L65, 76L05, 76M20


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1991-1079010-2
Article copyright: © Copyright 1991 American Mathematical Society

American Mathematical Society